Colorado, 2010

Winter Storm and Winter Weather in Colorado, March 26 to 27, 2010

March 26 to 27, 2010 · NWS GJT · 8 events in 8 counties and zones

A vigorous Pacific storm system moved across the region from the northwest.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific storm system moved across the region from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 25, 2:43 PM MST, 12 hours 17 minutes earlier.

Area forecast discussion, Mar 25, 2:43 PM MST, 12 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 PM MDT THU MAR 25 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

HIGH LEVEL CLOUDS HAVE THICKENED AS THE RIDGE AXIS SHIFTED EAST OF
THE CONTINENTAL DIVIDE THIS AFTERNOON. ALSO...AN INITIAL SHORTWAVE IS
UPSTREAM THIS AFTERNOON AND IS PROGGED TO PASS TO OUR NORTH THIS
EVENING. THE NEXT MORE SIGNIFICANT WAVE AND ITS ASSOCIATED COLD FRONT
WILL BRING ANOTHER ROUND OF SNOW TO THE HIGH COUNTRY ON FRIDAY AND
SATURDAY...WITH RAIN OR MIXED PRECIPITATION IN THE VALLEYS.

THE LEADING COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHWEST CORNER
LATE TONIGHT AND ACROSS THE REST OF THE FORECAST AREA THROUGH FRIDAY.
THE UPPER LEVEL TROUGH MOVES OVER WESTERN COLORADO ON FRIDAY...WITH A
SECONDARY AND REINFORCING IMPULSE SCHEDULED FOR FRIDAY NIGHT. THIS
SYSTEM IS VERY SIMILAR TO THE TWO MOST RECENT STORMS WHICH BROUGHT
SIGNIFICANT SNOWFALL TO THE MOUNTAINS...ESPECIALLY TO THE UNCOMPAHGRE
GORGE NEAR OURAY CO. AS WITH THE PREVIOUS STORMS...THIS SHORTWAVE HAS
A SIMILAR TRACK AS IT MOVES IN FROM THE NORTHWEST. AND THERE IS A
LEADING COLD FRONT. THIS SYSTEM ALSO IS DEVELOPING A LOW THAT IS
FORECAST TO STRENGTHEN JUST TO THE EAST OF THE DIVIDE. THE RESULTING
GOOD WRAP AROUND WILL BE A SIGNIFICANT PLAYER THIS TIME AROUND AS
WELL. HOWEVER THERE ARE A COUPLE OF IMPORTANT DIFFERENCES. THIS
SYSTEM IS A LITTLE FARTHER NORTH THAN THE PREVIOUS STORMS WITH THE
LOW INTENSIFYING AND MOVING EAST JUST TO THE NORTH OF/OR ALONG THE
CO/NM BORDER. THE PREVIOUS LOWS TRACKED ACROSS NORTHERN NM AND INTO
THE TX PANHANDLE...SOUTH OF THE FORECAST TRACK OF THIS SYSTEM. THEN
THE FLOW STAYS MORE NORTHERLY THIS TIME AROUND...WITH THE BEST
EASTERLIES STAYING EAST OF THE DIVIDE. THERE ALSO IS ONE MORE...
WEAKER IMPULSE SCHEDULED FOR EARLY SATURDAY WHICH WILL KEEP THINGS
GOING THROUGH THE MORNING.

WHAT THIS ALL MEANS IS THAT WE STILL EXPECT A SIMILAR PATTERN TO THE
AREAS OF SIGNIFICANT SNOW...WITH SOME ADJUSTMENTS. THE NORTH SIDES OF
ALL RANGES WILL AGAIN BE FAVORED. AND SINCE THE UNCOMPAHGRE GORGE IS
A NORTH FACING DRAINAGE...AND HAS LOTS OF NEW SNOW FOR A NICE COLD
MICRO-CLIMATE...EXPECT THAT WE WILL AGAIN SEE GOOD ACCUMULATIONS
THERE DUE TO OROGRAPHICS AND COLD AIR DAMMING. AND EXPECT HEAVIER
AMOUNTS OVER THE PARK AND GORE RANGES THIS TIME AROUND AS THE
UNFAVORABLE EASTERLY FLOW NEVER DOES DEVELOP OVER THE NORTHERN
DIVIDE.

HAVE MADE A FEW ADJUSTMENTS TO THE WINTER HILITES BY ADDING A FEW
ZONES AND ADJUSTING THE ENDING TIME FOR EASTERN UTAH. ADDED THE
EASTERN UINTAS...AND THE NORTHWEST CO PLATEAU IN PART DUE TO THEIR
PAST GOOD PERFORMANCE IN THE PREVIOUS STORMS. ALSO THE FRONTOGENESIS
IS STRONGEST OVER THE NORTHERN PORTION AND LINGERS THERE THE LONGEST.
THEN ADDED THE NORTHWEST SAN JUANS AND THE UNCOMPAHGRE PLATEAU.
HISTORY ALSO ARGUES FOR THESE AREA...ESPECIALLY FOR THE GORGE.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE UPPER LOW IS WELL EAST OF THE REGION WITH A TROUGH AXIS LAGGING
BEHIND SOUTH OF OUR FORECAST AREA. NORTHEAST FLOW ALOFT BRINGS A
DRIER AIRMASS. KEPT A FEW LINGERING SHOWERS ALONG THE DIVIDE
SATURDAY EVENING BUT THEN ELIMINATED THEM AFTER MIDNIGHT. SKIES
WILL CLEAR AS THE POSITIVELY TILTED RIDGE MOVES OVERHEAD.

MOSTLY CLEAR SKIES AND WARMING CONDITIONS FOR THE FIRST PART OF THE
WORK WEEK UNDER THE RIDGE. THE RIDGE SLOWLY FLATTENS AS A PAC
TROUGH SKIRTS THE CWA TUESDAY. WILL KEEP THE CURRENT TREND WITH NO
POPS AND LITTLE CLOUD COVER ALTHOUGH THE GFS IS STRONGER AND DEEPER
WITH THIS FEATURE. WINDS ALOFT BECOME WESTERLY MID WEEK AND
STRENGTHEN WITH A TIGHTENING GRADIENT.

THE NEXT MAJOR SYSTEM DIGS INTO CA LATE WEDNESDAY INTO THURSDAY
TURNING OUR WINDS SOUTHWEST AND BRINGING AN INCREASE IN MOISTURE.
CLOUD COVER WILL INCREASE WEDNESDAY INTO THURSDAY AS WILL
PRECIPITATION CHANCES. A FEW WEAK DISTURBANCES WILL ROTATE AROUND
THE TROUGH AND OVER EASTERN UT AND WESTERN CO WEDNESDAY NIGHT AND
THURSDAY THEREFORE INCREASED POPS ACCORDINGLY.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH TONIGHT ACROSS THE AREA.
THEN EARLY FRIDAY MORNING A COLD FRONT AND UPPER LEVEL
DISTURBANCE WILL PUSH INTO THE NORTH BRINGING LOW CEILINGS AND
PRECIPITATION. THIS DISTURBANCE WILL MOVE ACROSS THE AREA FROM
NORTHWEST TO SOUTHEAST RESULTING IN PERIODS OF MVFR AND IFR
CONDITIONS AT MANY AIRPORTS ACROSS WESTERN COLORADO AND EASTERN UTAH
THROUGH FRIDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO NOON MDT SATURDAY
        FOR ZONES 003-004-013.
     WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO 6 AM MDT SATURDAY
        FOR ZONES 001-002.
     WINTER WEATHER ADVISORY FROM NOON FRIDAY TO NOON MDT SATURDAY
        FOR ZONES 009-010-012-17-18.
UT...WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO 6 AM MDT SATURDAY
        FOR ZONES 023-025.

&&

SHORT TERM...EH
LONG TERM....AS
AVIATION.....EH
Hazardous weather outlook, Mar 25, 5:00 AM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU MAR 25 2010

COZ001>014-017>023-UTZ022>025-027>029-261200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT THU MAR 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A RIDGE OF HIGH PRESSURE WILL BRING QUIET WEATHER TO THE AREA TODAY.
A WEAK WAVE PASSING BY TO THE NORTH TONIGHT WILL BRING A SLIGHT
CHANCE FOR A SNOW SHOWER. A STRONGER STORM SYSTEM WILL PUSH A COLD
FRONT INTO EXTREME NORTHEAST UT AND NORTHWEST CO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
COLD FRONT WILL DROP DOWN FROM NORTHWEST FRIDAY AND BRING SNOWFALL
TO MANY AREAS OF CWA.  IN RESPONSE...WINTER WEATHER ADVISORIES HAVE
BEEN ISSUED FOR AREAS NORTH OF I-70 AND CENTRAL MOUNTAINS.  PLEASE
SEE WWW.WEATHER.GOV/GJT FOR MORE INFORMATION.  ANTICIPATE SNOWFALL
TO START FRIDAY MORNING AND PERSIST THROUGH SATURDAY NIGHT...
ESPECIALLY FOR NORTHERN MOUNTAINS.  BY SUNDAY NIGHT HIGH PRESSURE
MOVES IN BRINGING SUNNY SKIES UNTIL NEXT WEDNESDAY WHEN ANOTHER
FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  SPOTTERS
ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, West Elk and Sawatch Mountains

When
March 26, 3:00 AM MST to March 27, 12:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 4 to 12 inches occurred across the zone. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
March 26, 4:00 AM MST to March 27, 11:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall of 11 to 22 inches fell over most of the area. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Southwestern San Juan Mountains

When
March 26, 4:00 AM MST to March 27, 11:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 12 inches occurred across the zone. Wind gusts of 25 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 26, 5:00 AM MST to March 27, 3:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 11 inches occurred across the zone.

Winter Storm, Grand and Battlement Mesas

When
March 26, 9:00 AM MST to March 27, 3:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 10 to 13 inches blanketed most of the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
March 26, 11:00 AM MST to 9:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches fell across the zone.

Winter Weather, Elkhead and Park Mountains

When
March 26, 12:00 PM MST to March 27, 12:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 4 to 9 inches occurred across the zone.

Winter Weather, Flattop Mountains

When
March 26, 2:00 PM MST to March 27, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred. Wind gusts of 20 to 30 mph produced local areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270775, 244849, 270777, 270774, 244852, 270776, 270773, 270772.